Tornadoes · United States · Pennsylvania · 2017
EF0 tornado, Scotch Hill to Newmansville, Pennsylvania, May 1, 2017
From Scotch Hill to Newmansville, this EF0 tornado ran 0.8 miles across Clarion County on May 1, 2017, touching down at 3:27 PM EDT and reaching 75 yards wide. It killed nobody, and did $10,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- May 1, 2017
- Touchdown
- 3:27 PM EDT (19:27 UTC)
- Lifted
- 3:28 PM EDT (19:28 UTC)
- On the ground
- 1 minutes
- Path length
- 0.8 miles (1.2 km)
- Path width
- 75 yards (69 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- County
- Clarion County
- Touchdown point
- 41.331, -79.224
- Lift-off point
- 41.337, -79.212
- Record number
- 1705011327-01
The damage survey
34 damage points were recorded along this path by NWS PBZ, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 107 mph.
- several dozen trees snapped/uprooted with a width of about 25 yds
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A large low pressure system tracked across the Great Lakes during the late afternoon and early evening, dragging a cold front across the region. Ahead of the front, shortwaves embedded in strong southerly flow supported showers and thunderstorms, some of which became severe during the afternoon. Convection organized into a squall line that produced wind damage. While instability was not excessive, high levels of wind shear and low level helicity produced several rotating storms in the main line. These storms produced 6 confirmed tornadoes including 2 EF-0s across Butler county, and 3 EF-0s and 1 EF-1 in Clarion county in Pennsylvania. Most damage was done to trees or structures from falling/snapped trees.
The National Weather Service in Pittsburgh has confirmed a|tornado along Route 36 in Clarion County, PA.||A NWS survey team encountered a focused path of concentrated tree|damage that began in the woods along Gravel Lick Road and|continued across Route 36 into a forested area. Toward the end of|the path, the damage width widened and showed clear indications |of convergent rotation. Dozens of softwood trees in this area were|snapped as the brief tornado raced northeastward.
Amid widespread blowdown in the Cook Forest, the NWS survey team |evaluated a narrow damage path along Forest Road, where a focused, |concentrated swath of dozens of softwood trees was snapped or |uprooted.
The National Weather Service in Pittsburgh has confirmed a |tornado near Newmansville in Clarion and Forest Counties in Pennsylvania.||Two distinct, tornadic damage swaths seemingly associated with |one parent mesocyclone were discovered beginning along Pine Hollow|Road in northern Clarion County.||A survey team examined damage along Red Pine Circle and Pine |Hollow Road in northern Clarion County. The team discovered a |coherent, convergent track of tree damage that began in a field to|the west of Red Pine Circle and carved a focused swath through |trees at the northwestern corner of the Red Pine Circle loop. |Hardwood and softwood trees were snapped and uprooted in this |area, with damage sustained to several cabins from falling trees. |Nearly every tree within the 100 yd-wide swath sustained some |degree of damage.||To the south of the tornado track, additional tree damage was |discovered that is consistent with a broader swath of non-tornadic|wind. Sporadic, snapped large limbs and a few uproots were found |along the southern stretch of Red Pine Circle and the southern |portion of Pine Hollow Road.||A distinct track within the same parent mesocyclone crossed Pine |Hollow Road near Kerr Drive and continued to show sporadic damage |to trees into southern Forest County before weakening along |Guitonville Road in Green Township. Direct damage along the |entirety of the track appears to be predominantly to trees, with |extensive tree devastation encountered along Pine Hollow Road. In |this area, a section of forest was leveled/snapped, representing |the most-intense wind damage encountered in all surveys conducted |for this storm system. Clarion County officials informed the team |that the road had been closed for a prolonged period following the|storm.||Tree damage along this track's extension on Kerr Drive and across|Carll Drive continued into the wooded area to the north. Damage |with some degree of concentration also was encountered along |Guitonville Road at the geographical northward extension of this |track. While the survey team was unable to traverse the wooded |area between these two damage points to confirm their continuity, |it appears most probable that an at-least discontinuous track of |tree damage connects the two points.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
8 minutes of warning. NWS PBZ issued a tornado warning for this county at 19:19 UTC, 8 minutes before the tornado touched down, in force until 19:45 UTC.
The county was under a tornado watch, issued at 16:32 UTC and running to 20:27 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 16:32 UTC | 20:27 UTC | Tornado Watch | PBZ |
| 18:26 UTC | 19:15 UTC | Severe Thunderstorm Warning | PBZ |
| 18:47 UTC | 19:45 UTC | Severe Thunderstorm Warning | PBZ |
| 18:50 UTC | 19:15 UTC | Tornado Warning | PBZ |
| 19:10 UTC | 19:44 UTC | Severe Thunderstorm Warning | PBZ |
| 19:19 UTC | 19:45 UTC | Tornado Warning | PBZ |
| 19:34 UTC | 19:58 UTC | Severe Thunderstorm Warning | PBZ |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Enhanced Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 16:16 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the tornado touched down at May 1, 1:48 PM EDT, 1 hour 39 minutes earlier.
Area forecast discussion, May 1, 1:48 PM EDT, 1 hour 39 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 148 PM EDT Mon May 1 2017 .SYNOPSIS... Cooler air will spill in tonight behind the strong cold front. Rain chances will linger through most of the week. && .NEAR TERM /THROUGH TONIGHT/... Main convective line approaching OH/PA border, in line with recent HRRR runs. Getting wind damage reports so far with the line. Prelim 18Z sounding showing tremendous shear and helicity with a distinct sickle-shaped hodograph. Breaks in clouds out ahead have added to the instability and thus the severe threat. Will need to watch for discrete cells out ahead of the main line as they would likely become supercellular in short order. Best chance for tornadoes still looks to be across the southeastern CWA during the mid to late afternoon hours. The next 3 to 6 hours is obviously our main concern, and the remainder of the forecast relied heavily on the previous grids and SuperBlend. Temperatures will cool rapidly behind the front tonight, with a lull in precipitation. Some scattered showers will redevelop later with an approaching upper trough. Low temperatures will be seasonable. && .SHORT TERM /TUESDAY THROUGH THURSDAY/... Troughing pattern remains in place through Wednesday, with shower chances mainly north of Pittsburgh. A brief dry period Wednesday afternoon/evening will end by Thursday as a stacked system moves into the Ohio Valley, providing high rain chances. Categorical PoPs are still appropriate. Temperatures will be below normal through the period. && .LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/... Upper troughing will persist through this period, with more showery precipitation expected for Friday and the weekend. Drier conditions may arrive for Monday. Temperatures will remain below normal overall. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... Have added low level wind shear to all TAFs with 12Z issuance as upper air balloon launch showed 40 kt of wind at 2 kft with a lack of surface gusts. Once surface wind gusts begin, allowed LLWS mention to drop out of the TAFs. Expect widespread 25-30 kt gusts by noon in advance of today's cold front. The front will bring showers and thunderstorms, with wind gusts up to 50 kt possible in the strongest thunderstorms. Current expectation brings the potential squall line through the region between 15Z at ZZV to 21Z at DUJ/LBE. Mid clouds and gusty winds will continue behind the front into tonight, and ceilings will eventually drop to MVFR before sunrise on Tuesday. .Outlook... Restrictions are likely with Thu/Fri low pressure. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. &&
Hazardous weather outlook, May 1, 2:52 PM EDT, 35 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 252 PM EDT Mon May 1 2017 MDZ001-PAZ008-009-014>016-021>023-029-031-073>076-WVZ021-509>514- 021900- Garrett-Venango-Forest-Butler-Clarion-Jefferson-Allegheny-Armstrong- Indiana-Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette- Fayette Ridges-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 252 PM EDT Mon May 1 2017 ...TORNADO WATCH 184 IN EFFECT UNTIL 7 PM EDT THIS EVENING... This Hazardous Weather Outlook is for western Maryland, northwest Pennsylvania, southwest Pennsylvania, west central Pennsylvania and northern West Virginia. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ007-013-020-WVZ001>004-012-021900- Mercer-Lawrence-Beaver-Hancock-Brooke-Ohio-Marshall-Wetzel- 252 PM EDT Mon May 1 2017 This Hazardous Weather Outlook is for northwest Pennsylvania, western Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ039>041-048>050-057>059-068-069-021900- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-Muskingum- Guernsey-Belmont-Noble-Monroe- 252 PM EDT Mon May 1 2017 This Hazardous Weather Outlook is for east central Ohio. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, May 1, 2:46 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
246 PM EDT MON MAY 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM TSTM WND DMG MOUNDSVILLE 39.92N 80.74W
05/01/2017 MARSHALL WV PUBLIC
TREES DOWN
&&
EVENT NUMBER PBZ1701370
TGREENLocal storm report, May 1, 2:51 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
251 PM EDT MON MAY 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM TSTM WND DMG 1 SSW BUDAVILLE 40.14N 80.47W
05/01/2017 WASHINGTON PA AMATEUR RADIO
MULTIPLE TREES DOWN
&&
EVENT NUMBER PBZ1701371
RCCLocal storm report, May 1, 2:55 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
255 PM EDT MON MAY 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0108 PM TSTM WND DMG 3 ENE DENNISON 40.41N 81.28W
05/01/2017 TUSCARAWAS OH PUBLIC
TREES DOWN AT LONE PINE RD AND OH-250
&&
EVENT NUMBER PBZ1701372
TGREENLocal storm report, May 1, 3:09 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
309 PM EDT MON MAY 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM NON-TSTM WND DMG GREENSBURG 40.31N 79.54W
05/01/2017 WESTMORELAND PA COUNTY OFFICIAL
TREES DOWN IN MT PLEASANT TWP... ROSTRAVERTWP. WIIRES
DOWN SEWICKLEY AND MT PLEASANT TWP.
&&
EVENT NUMBER PBZ1701373
15Local storm report, May 1, 3:16 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
316 PM EDT MON MAY 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0247 PM TSTM WND DMG 1 S CASTLE SHANNON 40.35N 80.02W
05/01/2017 ALLEGHENY PA TRAINED SPOTTER
LARGE LIMB REPORTED DOWN ALONG ROBERTS DRIVE
&&
EVENT NUMBER PBZ1701375
KRAMARLocal storm report, May 1, 3:18 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
318 PM EDT MON MAY 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM TSTM WND DMG LORE CITY 39.98N 81.46W
05/01/2017 GUERNSEY OH TRAINED SPOTTER
SHINGLE/ROOF DAMAGE TO BUCKEYE TRAIL HIGH SCHOOL.
&&
EVENT NUMBER PBZ1701376
15The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Pittsburgh, PA (KAGC), 12:00Z
7.5 hours before the tornado, 127 km from the path. May 1, 2017.
- Mixed-layer CAPE
- 11 J/kg
- Mixed-layer CIN
- -114 J/kg
- Surface CAPE
- 19 J/kg
- Mixed-layer LCL
- 1435 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 217 m²/s²
- 0-3 km storm-relative helicity
- 191 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.8 K/km
Pittsburgh, PA (KAGC), 00:00Z
4.5 hours after it, 127 km from the path. May 2, 2017.
- Mixed-layer CAPE
- 34 J/kg
- Mixed-layer CIN
- -21 J/kg
- Surface CAPE
- 177 J/kg
- Mixed-layer LCL
- 1254 m above ground
- 0-6 km bulk shear
- 78 kt
- 0-1 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -83 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.2
- 0-3 km lapse rate
- 5.7 K/km
The surface observations
Du Bois (Awos) (DUJ), 32 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 17:53 UTC | 70 | 63 | 120° 11 kt | 1003.7 | ||
| 18:53 UTC | 73 | 63 | 130° 11 kt | 19 | 1001.7 | |
| 19:53 UTC | 77 | 56 | 170° 17 kt | 29 | 1000.3 | |
| 20:04 UTC | 71 | 58 | 250° 37 kt | 53 | 1003 | VCTS HZ SQ |
| 20:07 UTC | 65 | 59 | 220° 29 kt | 53 | 1002.7 | VCTS RA SQ |
| 20:10 UTC | 220° 19 kt | 1002.7 | +RA FG | |||
| 20:13 UTC | TS | |||||
| 20:15 UTC | 220° 15 kt | 1002.4 | +RA | |||
| 20:20 UTC | 230° 14 kt | 1002.4 | -RA | |||
| 20:25 UTC | 1002 | RA BR | ||||
| 20:28 UTC | 62 | 61 | 250° 15 kt | 24 | 1002.4 | TSRA BR |
| 20:30 UTC | 1002.4 | RA BR | ||||
| 20:35 UTC | 24 | 1002.4 | -RA BR | |||
| 20:37 UTC | 62 | 60 | 260° 20 kt | 27 | 1002.4 | VCTS -RA BR |
| 20:40 UTC | 1002.4 | -RA BR | ||||
| 20:42 UTC | 62 | 60 | 250° 16 kt | 26 | 1002.4 | VCTS -RA BR |
| 20:45 UTC | 62 | 60 | 250° 15 kt | 26 | 1002 | -RA BR |
| 20:50 UTC | 240° 16 kt | 21 | 1002 | -RA BR | ||
| 20:53 UTC | 62 | 60 | 240° 16 kt | 24 | 1002 | -RA BR |
| 20:55 UTC | 240° 15 kt | 1002 | -RA BR | |||
| 21:00 UTC | 62 | 60 | 240° 16 kt | 22 | 1002 | -RA BR |
| 21:05 UTC | 1001.7 | -RA BR | ||||
| 21:10 UTC | 240° 15 kt | 1002 | -RA BR | |||
| 21:15 UTC | 240° 14 kt | 19 | 1002 | -RA BR | ||
| 21:20 UTC | 240° 12 kt | 1002 | -RA BR | |||
| 21:25 UTC | 230° 15 kt | 1002 | -RA BR |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The State College radar (KCCX), 111 km away, was scanning. The volume nearest the touchdown began at 19:29 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 18:50 UTC | TSTM WND DMG | 5 S Clintonville | Butler, PA | TREE UPROOTED |
| 18:50 UTC | HAIL 1.5 | Marienville | Forest, PA | |
| 18:56 UTC | TORNADO | 1 Ene Eldorado | Butler, PA | A FOCUSED... NARROW SWATH OF TORNADIC DAMAGE WAS DISCOVERED IN THE WOODS ALONG ELDORADO ROAD. THE DAMAGE IN THIS AREA CONSISTED OF A NARROW PATH OF SNAPPED AND UPROOTED HARDWOOD TREES. BASED ON THE DAMAGE... THE BRIEF TO |
| 19:00 UTC | TSTM WND DMG | Oil City | Venango, PA | NUMEROUS TREES DOWN THROUGHOUT THE COUNTY |
| 19:00 UTC | TSTM WND DMG | Reno | Venango, PA | TREES SNAPPED AND UPROOTED IN RENO TWP |
| 19:09 UTC | TORNADO | Wentlings Corners | Clarion, PA | A COHERENT... ONE MILE-LONG DAMAGE PATH WAS IDENTIFIED ALONG ROUTE 338 THROUGH THE WENTLINGS CORNERS AREA. THE TORNADO WAS RATED EF0. |
| 19:15 UTC | TSTM WND DMG | Knox | Clarion, PA | TREES DOWN |
| 19:15 UTC | TSTM WND DMG | Marianne | Clarion, PA | TREES SNAPPED AND UPROOTED ALONG ROUTE 66 JUST NORTH OF ROUTE 322. |
| 19:19 UTC | TSTM WND DMG | Fryburg | Clarion, PA | SEVERAL TREES DOWN |
| 19:19 UTC | TSTM WND DMG | Shippenville | Clarion, PA | SEVERAL TREES DOWN |
| 19:23 UTC | TSTM WND DMG | 1 E Snydersburg | Clarion, PA | LIMBS SNAPPED ALONG ROUTE 66 |
| 19:25 UTC | TSTM WND DMG | 1 S Youngsville | Warren, PA | TREES DOWN ALONG YORK HILL ROAD |
| 19:25 UTC | TSTM WND DMG | 2 Ene Tidioute | Warren, PA | NUMEROUS TREES DOWN ALONG DAVEY HILL ROAD |
| 19:25 UTC | TSTM WND DMG | Strattanville | Clarion, PA | SEVERAL TREES DOWN |
| 19:26 UTC | TORNADO | 1 N Turkey Ridge | Clarion, PA | A BRIEF BUT FOCUSED TORNADIC CIRCULATION CAUSED DAMAGE TO TREES OVER A NARROW PATH FROM WITHIN THE WOODED AREA NORTHEAST OF GRAVEL LICK ROAD AND CONTINUING ACROSS ROUTE 36... WHERE NUMEROUS EVERGREEN TREES AND A FEW HARD |
| 19:27 UTC | TORNADO | 1 Ne Frills Corners | Clarion, PA | A FOCUSED SWATH OF CONVERGENT DAMAGE...COMPRISED OF SNAPPED HARDWOOD AND SOFTWOOD TREES...WAS SURVEYED ALONG RED PINE CIRCLE. A DISTINCT TRACK SEEMINGLY ASSOCIATED WITH THE SAME PARENT MESOCYCLONE OCCURRED FARTHER NORTH |
| 19:27 UTC | TORNADO | Cooksburg | Clarion, PA | A DISTINCT TORNADIC CIRCULATION DEVELOPED IN THE WOODED AREA BETWEEN ROUTE 36 AND FOREST ROAD IN CLARION COUNTY VERY NEAR THE FOREST COUNTY STATE LINE. A VERY NARROW SWATH OF FOCUSED DAMAGE TO TREES... INCLUDING SNAPS AN |
| 19:28 UTC | TSTM WND DMG | Pittsfield | Warren, PA | NUMEROUS TREES DOWN ON OLD PITTSFIELD ROAD |
| 19:30 UTC | TSTM WND DMG | 1 Sw Guitonville | Forest, PA | SPORADIC TREE SNAPS AND UPROOTS IN WOODS ALONG GUITONVILLE ROAD |
| 19:30 UTC | TSTM WND DMG | Tionesta | Forest, PA | MULTIPLE TREES DOWN IN TIONESTA AND ENDEVOUR |
| 19:38 UTC | TSTM WND DMG | 1 Se Warren | Warren, PA | TREES AND WIRES DOWN ON CANTON STREET |
| 19:38 UTC | TSTM WND DMG | 1 Wsw Mayburg | Forest, PA | TREES DOWN ACROSS ROUTE 666 |
| 19:40 UTC | TSTM WND DMG | 5 E Balltown | Forest, PA | |
| 19:42 UTC | TSTM WND DMG | Pigeon | Forest, PA | NUMEROUS TREES DOWN |
| 19:42 UTC | HAIL 1.5 | Marienville | Forest, PA | |
| 19:45 UTC | TSTM WND DMG | Franklin | Venango, PA | TREES SNAPPED AND UPROOTED IN RENO TWP |
| 19:50 UTC | TSTM WND DMG | 1 Nne Lynch | Forest, PA | DAMAGE TO TREES IN THIS AREA WAS CONSISTENT WITH 75 MPH WIND ALONG ROUTE 666 NEAR BLUE JAY CREEK ROAD. |
| 19:55 UTC | TSTM WND DMG | 3 S Sheffield | Warren, PA | TREES DOWN ALOING ROUTE 666 SOUTH OF SHEFFIELD |
| 20:00 UTC | TSTM WND DMG | 2 Ssw James City | Elk, PA | WIDESPREAD TREES DOWN ALONG ROUTE 66 |
| 20:00 UTC | TSTM WND DMG | Punxsutawney | Jefferson, PA | MULTIPLE TREES DOWN IN BROOKVILLE... PUNXSUTAWNEY... YOUNG TWP... BARNETT. |
| 20:03 UTC | HAIL 1 | Kane | Mckean, PA | QUARTER SIZE HAIL IN KANE |
| 20:04 UTC | TSTM WND GST 61 | 10 E Brookville | Jefferson, PA | RECORDED AT DUJ AIRPORT |
| 20:04 UTC | NON-TSTM WND GST 61 | Dubois Airport | Jefferson, PA | |
| 20:05 UTC | TSTM WND DMG | 3 Nw Wilcox | Elk, PA | WIDESPREAD TREE TOPS SNAPPED OFF TWIN LAKES CAMPGROUND |
| 20:08 UTC | TORNADO | Dahoga | Elk, PA | AN EF1 TORNADO WITH MAXIMUM WINDS OF APPROXIMATELY 110 MPH WAS CONFIRMED BY A NWS SURVEY. |
| 20:10 UTC | TSTM WND DMG | Wilcox | Elk, PA | WIDESPREAD TREES DOWN. |
| 20:12 UTC | TSTM WND DMG | Wilcox | Elk, PA | WIDESPREAD TREES DOWN IN WILCOX |
| 20:28 UTC | TSTM WND DMG | 2 Se Brandy Camp | Elk, PA | WIDESPREAD TREES DOWN |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2017 tornado in PennsylvaniaEvery tornado in Pennsylvania since 1950Warnings in force in Pennsylvania nowThe forecast where you are
The other tornadoes of May 1, 2017
14 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 1 | 10:07 AM EDT | EF0 | Chattahoochee, GA | 0.5 | 50 | $12,000 | ||
| May 1 | 10:24 AM EDT | EF0 | Forsyth, GA | 2.4 | 150 | $25,000 | ||
| May 1 | 2:30 PM EDT | EF0 | Butler, PA | 2.9 | 50 | $20,000 | ||
| May 1 | 2:56 PM EDT | EF0 | Butler, PA | 0.4 | 50 | $5,000 | ||
| May 1 | 3:09 PM EDT | EF0 | Clarion, PA | 0.9 | 75 | $15,000 | ||
| May 1 | 3:25 PM EDT | EF0 | Clarion, PA | 0.5 | 100 | $10,000 | ||
| May 1 | 3:27 PM EDT | EF1 | Forest, PA | 2.2 | 100 | $50,000 | ||
| May 1 | 3:35 PM EDT | EF1 | Forest, PA | 0.8 | 150 | |||
| May 1 | 3:39 PM EDT | EF1 | Forest, PA | 0.2 | 50 | |||
| May 1 | 3:40 PM EDT | EF2 | Forest, PA | 0.9 | 350 | |||
| May 1 | 3:42 PM EDT | EF2 | Forest, PA | 1.1 | 175 | |||
| May 1 | 3:54 PM EDT | EF0 | Catawba, NC | 2.7 | 50 | $10,000 | ||
| May 1 | 4:08 PM EDT | EF1 | Elk, PA | 1.7 | 200 | |||
| May 1 | 6:44 PM EDT | EF1 | Centre, PA | 1.1 | 100 | 1 | $200,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.